Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 733, NWS Norman, OK

August 24, 2016Jackson County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2016, 7:21 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 7:21 PM CDT (00:21 UTC)
Expired
Aug 24, 2016, 8:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 32 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 3:13 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT WED AUG 24 2016

.DISCUSSION...
Convective inhibition and lack of focus will be the main limiting
factors for storm development this afternoon and evening. These
features will be least effective over the northwest half of
Oklahoma, and this is where we have 20 to 30% probabilities of
rainfall for this evening and tonight. Any storms that do form
will have sufficient instability available to generate marginal
severe weather. Relatively slow movement and high levels of
moisture availability will also provide some risk of flooding.

A weak front will provide more focus tomorrow, and continuing
instability with weaker inhibition suggests somewhat higher
chances for rain/storms tomorrow afternoon and evening.

By Friday, ever-weakening wind shear will limit the ability of
storms to organize, but there will still be instability available.

For the remainder of the forecast period, the upper-level flow
will not change much, and rainfall will be highly dependent on
small-scale features that are not really predictable this far out.

A tropical system is forecast to develop in the western Atlantic
over the next few days. Based on the last several medium-range
model runs, it appears improbable that the system will
significantly affect Oklahoma or north Texas, but we will continue
to monitor the system in case there are any meaningful changes in
its progress.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  93  70  90 /  20  20  20  30
Hobart OK         70  92  68  91 /  30  20  30  10
Wichita Falls TX  72  94  71  92 /  10  10  10  20
Gage OK           66  86  64  88 /  60  50  60  20
Ponca City OK     72  90  68  88 /  30  40  50  30
Durant OK         73  94  73  89 /   0  10  10  50

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Aug 24, 11:50 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED AUG 24 2016

OKZ004>048-050>052-TXZ083>090-251300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT
TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK,
AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO
KINGFISHER TO PERRY.

TIMING...
THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM
AROUND 5 PM TO 10 PM.

IMPACTS...
DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT
LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO
LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A
FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS.
THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH
NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION
WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

In the hours before

Special weather statement, Aug 24, 6:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED AUG 24 2016

OKZ036-037-TXZ085-250030-
TILLMAN OK-JACKSON OK-WILBARGER TX-
640 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN...CENTRAL
JACKSON AND NORTHWESTERN WILBARGER COUNTIES UNTIL 730 PM CDT...

AT 638 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST
OF ELMER AND 4 MILES NORTHEAST OF ODELL...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3473 9940 3454 9899 3432 9931 3442 9952
TIME...MOT...LOC 2338Z 214DEG 19KT 3442 9945 3437 9934

..SPEG.
Local storm report, Aug 24, 6:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 SSE BLACKWELL         36.75N 97.25W
08/24/2016  M61 MPH          KAY                OK   MESONET

&&

MDAY
Local storm report, Aug 24, 7:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N WAUKOMIS            36.30N 97.91W
08/24/2016                   GARFIELD           OK   EMERGENCY MNGR

            UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
            ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB. AT LEAST
            15 TO 20 POLES WERE SNAPPED OR DOWNED. LAHOMA AND
            DRUMMOND WERE REPORTED OUT OF POWER.

&&

MDAY
Special weather statement, Aug 24, 7:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT WED AUG 24 2016

TXZ083-084-250045-
HARDEMAN TX-FOARD TX-
713 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARDEMAN AND CENTRAL
FOARD COUNTIES UNTIL 745 PM CDT...

AT 711 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CROWELL...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3390 9982 3401 9999 3434 9977 3418 9951
TIME...MOT...LOC 0011Z 216DEG 24KT 3402 9986

..SPEG.
Local storm report, Aug 24, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     3 W TIPTON              34.50N 99.19W
08/24/2016  M58 MPH          TILLMAN            OK   EMERGENCY MNGR

            ALSO NICKEL SIZE HAIL AND TORRENTIAL RAIN.

&&

MDAY
Local storm report, Aug 24, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     8 E NEWKIRK             36.88N 96.91W
08/24/2016  M59 MPH          KAY                OK   MESONET

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:10 PM CDTSevere Thunderstorm WarningOUNKay20 min
Aug 24, 7:42 PM CDTSpecial Weather StatementOUNKay33 min
Aug 24, 7:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Aug 24, 7:56 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 24, 8:17 PM CDTSpecial Weather StatementOUNKay28 min
Aug 24, 8:28 PM CDTSpecial Weather StatementOUNJackson47 min
Aug 24, 8:49 PM CDTSpecial Weather StatementOUNGreer26 min
Aug 24, 9:04 PM CDTSpecial Weather StatementOUNKiowa26 min
Aug 24, 9:36 PM CDTSpecial Weather StatementOUNKay39 min
Aug 24, 10:15 PM CDTAreal Flood AdvisoryOUNKay2 hr
Aug 24, 10:31 PM CDTSpecial Weather StatementOUNKay29 min
Aug 25, 9:45 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Garfield and 5 more21 hr
Aug 25, 2:56 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 25, 3:19 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma24 min
Aug 25, 3:21 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma114 min
Aug 25, 3:33 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 25, 3:38 PM CDTSpecial Weather StatementOUNRoger Mills22 min
Aug 25, 3:39 PM CDTSevere Thunderstorm WarningOUNPayne36 min
Aug 25, 3:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 25, 3:44 PM CDTSpecial Weather StatementOUNOklahoma31 min
Aug 25, 3:45 PM CDTSpecial Weather StatementOUNOklahoma30 min
Aug 25, 3:47 PM CDTSpecial Weather StatementOUNBeckham28 min
Aug 25, 4:03 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Aug 25, 4:07 PM CDTSevere Thunderstorm WarningOUNPayne22 min
Aug 25, 4:13 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills47 min
Aug 25, 4:26 PM CDTTornado WarningOUNBeckham, Custer, Roger Mills34 min
Aug 25, 4:40 PM CDTSpecial Weather StatementOUNHarmon65 min
Aug 25, 4:50 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Roger Mills3 hr
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon67 min
Aug 25, 4:54 PM CDTSpecial Weather StatementOUNCuster36 min
Aug 25, 4:55 PM CDTTornado WarningOUNCuster, Dewey35 min
Aug 25, 4:57 PM CDTTornado WarningOUNCuster33 min
Aug 25, 5:03 PM CDTSevere Thunderstorm WarningOUNCuster, Washita42 min
Aug 25, 5:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 25, 5:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
Aug 25, 5:15 PM CDTSpecial Weather StatementOUNLogan30 min
Aug 25, 5:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Aug 25, 5:28 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Aug 25, 5:30 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills27 min
Aug 25, 5:37 PM CDTSevere Thunderstorm WarningOUNCuster53 min
Aug 25, 5:40 PM CDTSpecial Weather StatementOUNBlaine20 min
Aug 25, 5:44 PM CDTSpecial Weather StatementOUNLogan16 min
Aug 25, 5:50 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major40 min
Aug 25, 5:57 PM CDTSevere Thunderstorm WarningOUNDewey33 min
Aug 25, 5:59 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne46 min
Aug 25, 6:05 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 25, 6:26 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
Aug 25, 6:31 PM CDTSevere Thunderstorm WarningOUNPayne44 min
Aug 25, 6:34 PM CDTSpecial Weather StatementOUNWashita26 min
Aug 25, 6:40 PM CDTSevere Thunderstorm WarningOUNNoble35 min
Aug 25, 6:45 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Aug 25, 6:55 PM CDTSpecial Weather StatementOUNMajor35 min
Aug 24, 7:13 PM CDTSpecial Weather StatementOUNFoard, Hardeman32 min
Aug 24, 7:49 PM CDTSpecial Weather StatementOUNHardeman26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.